North Dakota, 2020

Hail and Damaging Winds in North Dakota, June 6, 2020

June 6, 2020 · NWS BIS · 5 events in 3 counties and zones

A deep surface low pressure system over far eastern Montana resulted in gusty southeast winds over western and central North Dakota that ushered in ample moisture for thunderstorm development. Thunderstorms developed during the evening hours over southwest North Dakota, with some becoming severe producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep surface low pressure system over far eastern Montana resulted in gusty southeast winds over western and central North Dakota that ushered in ample moisture for thunderstorm development. Thunderstorms developed during the evening hours over southwest North Dakota, with some becoming severe producing damaging wind gusts. Thunderstorms spread to the north and east. Another storm becoming severe with large hail over north central North Dakota. The strongest wind gusts estimated at 70 mph occurred just east of Rhame and in the city of Bowman, both in Bowman County. The wind in Bowman damaged the roof on the West River Clinic. The largest hail was the size of a half-dollar, and occurred in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 6, 6:03 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 6, 6:03 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
803 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 802 PM CDT Sat Jun 6 2020

Will extend the wind advisory northwest until 11 pm CDT.
Remainder of teh region will expire at 8 pm.

UPDATE Issued at 612 PM CDT Sat Jun 6 2020

Strong gradient winds of 45 to 55 mph will continue through the 8
PM CDT expiration time of the wind advisory. We have even got a
few 60 mph reports at the Williston airport this afternoon.

For thunderstorms, a vigorous short wave trough is rotating
northeast into the upper plains this evening. Plenty of shear but
CAPE values a bit meager up north in ND initially. Thunderstorms
will initially be discreet or multicell with a favored trend to
upscale growth into a linear mcs and strong winds later. Large
hail preferred early then strong winds later this evening.

&&

.SHORT TERM...(This afternoon through Sunday night)

Issued at 230 PM CDT Sat Jun 6 2020

Forecast highlights in the short term period will be gusty
southeast winds today, a second round of strong to severe
thunderstorms late today through the evening, then another surge
of severe convection Sunday afternoon into Sunday night.

Currently, strong south/southwesterly flow across the Dakotas with
a deep upper level long wave trough across the western CONUS and a
high amplitude ridge across the Mississippi Valley. A few showers
and thunderstorms persist across my far east and north central,
but should soon end as forcing aloft decreases momentarily. Main
concern in the near term are the strong southeast winds that have
developed across all of western and central North Dakota with the
exception of the Turtle Mountain region. Sfc low pressure over far
eastern Montana deepened significantly the past several hours in
response to strong embedded S/WV's lifting north-northeast with
the flow aloft. This in turn strengthened the pressure gradient
across western and central ND, with widespread wind gusts from 40
to 50 mph. Northwest ND has experienced the strongest winds, with
peak gusts there to around 60 mph at times the last few hours.
earlier issued a wind advisory and did expand it to include the
James Valley with this product issuance with Medina and Oaks now
also gusting to around 45 recently. Wind advisory is set to expire
at 01Z when mixing should decrease.

The aforementioned strong S/WV will lift north-northeast across
central Wyoming late today, then into far eastern Montana this
evening. This wave will trigger strong to severe convection first
to our south, possibly over far southwest ND or even across
central SD in a warm advection regime (where ongoing elevated
storms are at), with this activity then lifting northward through
the evening. Effective deep layer shear up to 60 kts as well as
strong 0-1 km shear of 15-20 kts will produce an environment
capable of all severe convective hazards southwest, with more of a
hail threat farther east. Storm mode will dictate the convective
threat potential, as quick upscale growth to our south is likely
with the strong forcing and unidirectional wind shear forecast,
which will decrease the tornado and large hail potential. Will
keep an eye on how things play out and message accordingly this
evening once storm mode becomes more apparent.

Severe threat on Sunday is now focused in the central and east.

Chances for severe thunderstorms return Sunday afternoon/night.
The probability for all severe hazards including very large hail,
damaging wind gusts, and tornadoes is greatest in the southeast
portions of the state. Severe thunderstorms with the potential for
large hail will be possible in the central portions of the state,
with the risk having now decrease in the west as dry air works in
with little forcing.

Quiet weather expected Sunday morning through the early afternoon
in the wake of tonight's storms and before things kick off later
in the day Sunday. Temperatures Sunday should be the warmest of
the forecast period, especially central and east. The NBM and MOS
guidance agrees well with temperatures reaching the mid-upper 80s
in the central to around 90 in the southeast.

Later Sunday afternoon, surface trough develops east into the
central Dakotas and deepens as another embedded S/WV within
south/southwest flow aloft approaches the region. Strong deep
layer shear of 50-70 kts and ample instability will produce an
environment conducive to severe weather as convection should form
off the surface trough convergence and warm front. Forecast
hodographs in the warm sector are long/mostly unidirectional,
supporting all modes of convective hazards. Additionally,
depending on how far north the warm front ends up, a relative
increased tornado risk should accompany the enhanced low level
helicity associated with the frontal baroclinicity. However, the
northward extent of the frontal boundary and the associated
magnitude of low level moisture return will likely be the largest
point of uncertainty. At this time it appears the most likely
area for surface-based severe weather would be the southern James
River Valley area, with the west and northern extent still
uncertain.

.LONG TERM...(Monday through Saturday)

Issued at 245 PM CDT Sat Jun 6 2020

Chances for showers and/or thunderstorms persist through the
middle of the week as a long wave trough/closed mid level low
loiters over the region. Cooler temperatures expected with this
pattern and in turn the overall threat for severe weather will be
minimized. We dry out and warm up later in the week as the trough
pushes east and as a ridge develops across the Rockies and High
Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 612 PM CDT Sat Jun 6 2020

Widespread surface winds to 40 kts initially as deep low pressure
in Montana moves north tonight. Then Thunderstorms, scattered at
first in southwest North Dakota, are expected to form into a line
as they move into central and eastern North Dakota between 03-07z.
The line will move quickly east out of the region 08z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM CDT /10 PM MDT/ this evening for
NDZ001>003-009>011-017.

&&

UPDATE...WAA
SHORT TERM...NH
LONG TERM...NH
AVIATION...WAA
Hazardous weather outlook, Jun 6, 4:47 PM MST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
647 PM CDT Sat Jun 6 2020

NDZ031>033-040>045-080000-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
647 PM CDT Sat Jun 6 2020 /547 PM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Strong southeast winds gusting to 50 mph are expected early this
evening. A wind advisory is in effect for western North Dakota
through early this evening.

Severe thunderstorms are expected his evening. Some of these
storms will be severe, with large hail up to 2 inches in diameter
and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday will be hot and humid with another chance for
thunderstorms. Any storms that do develop could quickly become
severe with the potential for very large hail, damaging winds, and
a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this weekend.

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-080000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
647 PM CDT Sat Jun 6 2020 /547 PM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Strong southeast winds gusting to 50 mph are expected across the
entire area early this evening. A wind advisory is in effect for
western and most of central North Dakota through early this
evening.

Thunderstorms will be possible this evening. Some of these storms
may be severe, with large hail up to 2 inches in diameter and
damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday will be hot and humid with another chance for
thunderstorms. Any storms that do develop could quickly become
severe with the potential for very large hail, damaging winds, and
a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this weekend.

waa

In the hours before

Special weather statement, Jun 6, 1:52 PM MST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
352 PM CDT Sat Jun 6 2020

NDZ004-062115-
Bottineau ND-
352 PM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU COUNTY
UNTIL 415 PM CDT...

At 351 PM CDT, a strong thunderstorm was located 5 miles northeast of
Bottineau, moving northeast at 45 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Bottineau and Lake Metigoshe State Park.

LAT...LON 4891 10018 4874 10033 4882 10057 4900 10047
      4900 10018
TIME...MOT...LOC 2051Z 205DEG 38KT 4890 10039

MJONES
Local storm report, Jun 6, 1:58 PM MST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 NE BOTTINEAU          48.84N 100.42W
06/06/2020  E1.00 INCH       BOTTINEAU          ND   TRAINED SPOTTER

            VERY BRIEF PERIOD OF HAIL WITH A FEW THE
            SIZE OF QUARTERS.

&&

MJ
Local storm report, Jun 6, 2:14 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     NON-TSTM WND GST 9 NW WILLISTON          48.26N 103.75W
06/06/2020  M60 MPH          WILLIAMS           ND   ASOS

            ASOS STATION KXWA WILLISTON AIRPORT.

&&

The radar

The Rapid City radar (KUDX), 223 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
June 6, 7:00 PM MST to 7:03 PM MST
Where
Bowman County, 16.81 mi SSW of Rhame
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -103.800

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Bowman

When
June 6, 7:15 PM MST to 7:17 PM MST
Where
Bowman County, 2.03 mi ENE of Rhame
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.240, -103.610

A trained spotter estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Adams

When
June 6, 7:24 PM MST to 7:27 PM MST
Where
Adams County, 0.84 mi SE of Hettinger Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.010, -102.640

Thunderstorm Wind, Bowman

When
June 6, 7:30 PM MST to 7:32 PM MST
Where
Bowman County, 0.84 mi NE of Bowman
Measured
61 kt (70 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
46.190, -103.390

Thunderstorm winds blew part of the roof off of the West River Clinic on the southeast side of Bowman. No damage occurred to mobile homes being transported, gas station awnings, campers, or other structures in the area around the clinic. There appeared to be a significant overhang of the roof on that upwind side of the building, where the wind direction and speed caught it just in the right location, to cause the damage. All the debris from the roof blew in a north-northwest direction, with some insulation making it to the Bowman School.

Hail, Ward

When
June 6, 11:15 PM CST to 11:18 PM CST
Where
Ward County, 2.49 mi SSW of Minot
Measured
1.25 in hail
Reported by
Public
Coordinates
48.200, -101.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886113, 886116, 886117, 886129, 886180.